Utah woman is in intensive care after life-threatening reaction to anxiety medication

By Andrea Cavallier For Dailymail.Com

03:45 17 May 2023, update 04:08 17 May 2023

  • Kayla Nelson, 23, was diagnosed with Stevens-Johnson syndrome, a rare, serious and extremely painful disorder, after taking lamotrigine for her anxiety
  • The disorder causes the skin to blister and burn from the inside out



A Utah woman is fighting for her life after suffering a life-threatening reaction to her anxiety medication that caused her skin to peel off and agonizing red blisters to erupt all over her body.

Kayla Nelson, 23, had only been taking lamotrigine, a drug to help treat her depression and anxiety, for three weeks when she first noticed the symptoms that landed her in the emergency room on May 4.

Two weeks later, Nelson is still at the University of Utah Burn Center after being diagnosed with Stevens-Johnson Syndrome, a rare and serious condition that causes the skin to burn from the inside and could cause it to burn. make blind.

Not only is the once-active woman in extreme pain that kept her in a hospital bed with a feeding tube, she underwent surgery on her eyelids to stop the risk of losing her sight – and is suffering from panic attacks about what happens next, her family said.

Nelson is expected to be in the burn unit for several weeks, where she is being treated for severe burn-like reactions over 30% of her body. She must also face weeks of physical and mental therapy before she can work again.

Kayla Nelson, 23, was diagnosed with a rare and serious disorder known as Stevens-Johnson syndrome after taking the drug Lamotrigine for her anxiety
Nelson remains at the University of Utah Burn Center where she is in extreme pain that has kept her in a hospital bed with a feeding tube, unable to walk, talk, eat or even to see.

Even after Nelson was released from the burns unit in several weeks, she still faces a long road to recovery after what her mother Lindsey Ewing called a “horrific” experience.

“That’s a lot for a 23-year-old because she’s just starting to live her life,” Ewing said. “She has her life ahead of her, but now we have to deal with this, just because she wanted to stabilize her sanity.”

Ewing said that while she is grateful for how the drug has helped some improve their mental health, she still wants to warn others of the potential risks associated with this drug.

“Why be so lucky that a family member or friend or anyone is going through this,” she asked. She added that her daughter’s doctor had advised patients to stop taking the drug immediately if they noticed a rash.

The National Library of Medicine describes the syndrome as “a rare, acute, severe, and life-threatening skin reaction” in which the skin peels away from the body in painful blisters and rashes inside and on the surface of the body.

Nelson is an active 23-year-old who enjoys fishing, driving with friends, but is now unable to work, walk or talk, and will need weeks of therapy after suffering the reaction.

A GoFundMe that was set up by Nelson’s close friends to help pay for medical bills, points out that “reactions doesn’t just stop on the outside” – and that Nelson has “severe reactions in his mouth, throat, eyes, ears, and it’s also damaging his liver”.

The disease begins as a small rash and develops into blisters, and the blisters begin to flake off, leaving her with exposed tissue and a high likelihood of infections, not to mention unimaginable pain.

In the latest updates on May 11 and 12, the GoFundMe revealed that Nelson suffered a panic attack the night before she had eye surgery due to skin loss inside his eyelids.

“To stop the risk of hurting his eyes and losing his sight, they come in and put synthetic skin under his eyelids,” the GoFundMe said.

An update revealed that Nelson had ‘rreceived a placental tissue transplant in each of his eyes, due to damage to his eyelids, to protect his vision.

“She wasn’t excited, but her mom and dad gave her the comfort and reassurance she needed to be strong and powerful,” her friend wrote in the GoFundMe update.

“The operation was very successful, and she was already looking around and showing things in her room, almost immediately after the operation!” Her pain was well managed thanks to her amazing intensive care nurses, and she FINALLY had a peaceful night’s rest after a full week! We thank you all for Kayla’s incredible support during her healing journey. We ask that you continue to pray for Kayla and share/donate if you wish to contribute!❤️❤️’.

Leave a Comment